Red Yeast Rice Overdose
It is not clear what to expect if you take too much red yeast rice. Overdose symptoms will vary, depending on how much red yeast rice was taken and whether it was taken with other substances. Some products may contain a contaminant called citrinin, which can cause kidney damage. If a red yeast rice overdose occurs, treatment will most likely involve supportive care.
Red Yeast Rice Overdose: An OverviewRed yeast rice is a supplement that is typically used for treating high cholesterol. It is not known exactly what to expect from an overdose on red yeast rice, but it is likely that the effects will vary, depending on how much red yeast rice was taken and whether it was taken with any medications, alcohol, or street drugs.
If you happen to overdose on red yeast rice, seek immediate medical attention.
Symptoms of a Red Yeast Rice OverdoseSome red yeast rice supplements contain lovastatin (Mevacor®), a prescription "statin" cholesterol medication. Lovastatin is not physically added to these supplements; instead, it is produced naturally when the red yeast rice is fermented. Not all red yeast rice products contain lovastatin. In fact, most red yeast rice that is used in food contains little or no lovastatin. Red yeast rice is produced from the fermentation of rice using a certain type of yeast. If the fermentation conditions are carefully controlled and specific strains of yeast are used, the result can be made to contain high levels of lovastatin.
It is not known what to expect from a lovastatin overdose. In studies, even extremely high doses did not cause serious problems. As a result, the symptoms of a red yeast rice overdose due to lovastatin are not likely to be serious. However, some products contain a contaminant known as citrinin. Because citrinin can cause kidney damage, an overdose from a red yeast rice product that contains citrinin may be quite serious.